Acetaminophen (name brand Tylenol, and also known as paracematol) is a commonly used over the counter medication for mild pain relief. As a psychiatrist, I have no fondness for it, as it is commonly the cause of fatal overdoses vis massive destruction of the liver. Many overdoses are accidental…a teenager taking 20 extra-strength Tylenol a day instead of three or four for a sports injury, or someone taking half a bottle in a suicide attempt as a cry for help, thinking that as it was over the counter and so mild, it probably wouldn’t be dangerous. Those were most of the cases I saw in the emergency room…people drinking charcoal shakes after a nasogastric tube lavage. The worst cases went to the intensive care unit, and often resulted from someone taking a large amount of tylenol, then falling asleep or not telling anyone, only to start feeling dreadful several days later as the liver failure began.
If caught early enough, administration of a smelly but lifesaving supplement known as NAC could prevent the liver damage. The problem with acetaminophen is that it tends to use up all the antioxidant capacity of the liver (it binds up all the glutathione). Take too much, no antioxidants left, and cell damage and cell death occurs. NAC replaces the antioxidant and stops the damage. While the liver is the most obvious place for damage, glutathione is a major antioxidant everywhere in the body, including the delicate airways and in the brain.
A few years ago, this excellent paper by pulmonologist Dr. McBride was published in Pediatrics, documenting more than a threefold increase in the incidence of asthma in children correlated with one dose of tylenol a month. Though some large population studies have not shown the correlation, the biological mechanism is plausible (glutathione loss in the small airways leading to inflammation and cell destruction). I’ve avoided the use of acetaminophen in my children ever since.
Despite my (admittedly) biased clinical experience with acetaminophen, in some respects it seems to be safer than many other painkillers. The NSAIDs such as ibuprofen or naproxen and aspirin can cause stomach upset and kidney problems. Due to some prostaglandin effects, NSAIDs are not safe to use during the majority of pregnancy. Opiates are problematic as well (and many prescription opiates are combined with acetaminophen or an NSAID to prevent overuse), causing sedation, tolerance, and addiction in some. NSAIDs are also supposed to be avoided in asthma and ulcerative colitis. Acetaminophen is the recommended painkiller for use during pregnancy. I used it myself a couple of times, when morning sickness gave me splitting headaches with my firstborn.
But an article in JAMA Pediatrics from earlier this year might give a pregnant woman pause before taking a painkiller. Researchers followed over 100,000 pregnant women in Denmark during their pregnancies (with over 64,000 eventually being included in the dataset for this paper), then scoured hospital, outpatient, and prescription records for children diagnosed with ADHD (or hyperkinetic disorders in the ICD-10 nomenclature). In this very large sample, use of acetaminophen in pregnancy was correlated with a linear increase in the occurrence of ADHD-like symptoms in the offspring seven years later. The less acetaminophen used, the less likely the kid was to have any ADHD symptoms. Mothers with over twenty weeks of use during pregnancy had kids with more than double the risk of having ADHD. In observational studies like this one, you can’t ever tell causation, doubling the risk of an outcome means you need to start paying attention. It’s unlikely, however, that anyone will ever do a randomized controlled trial, giving some pregnant women acetaminophen and others none, so the absolute answer to correlation vs causation may never be known.
Women who take acetaminophen during pregnancy are different from women who don’t…they are sick, or have pain, or fever, or some other issue leading to the acetaminophen use. And there are previous studies linking fever and infection in pregnancy to increased risk of ADHD. This study had the strength of following these women prospectively, meaning they reported acetaminophen use during pregnancy as it occurred, then all the children from the cohort were examined later. This prospective data is considered more reliable than retrospective studies looking back. The presence of psychiatric disorders in the women, fevers, infections, and many other confounders were statistically accounted for (maternal and paternal age and health, etc.), and the correlation between acetaminophen use and ADHD still stood.
A mechanism of causation remains biologically plausible. Acetaminophen passes through the placenta and the antioxidant destruction could conceivably cause neurotoxicity in a developing fetus. In any case, heavy use of acetaminophen during pregnancy seems unadvisable if it can be avoided.
Image from wikipedia commons.
Copyright Emily Deans, MD